Mississippi, 2005Flash Flooding and Lightning Strike in Mississippi, July 5, 2005
July 5, 2005 · NWS MEG · 3 events in 3 counties and zones
2 flash flood, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 5, 1:17 PM CST, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 5, 1:17 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
217 PM CDT TUE JUL 5 2005
.DISCUSSION...
SURFACE FRONT BISECTS THE AREA ROUGHLY ALONG THE TN/MS BORDER.
SCT-NUMEROUS THUNDERSTORMS HAVE DEVELOPED IN UNSTABLE AIRMASS SOUTH
OF THE FRONT ACRS NRN MS. THOUGH INSTABILITY IS DECENT WITH CAPES
AROUND 2500 J/KG...UPPER LEVEL WINDS AND LAPSE RATES ARE MARGINAL. A
FEW STORMS HAVE APPROACHED SEVERE LIMITS BUT THE MAIN THREAT WL BE
HEAVY RAIN AND FREQUENT LIGHTNING. PRECIP H20 VALUES GREATER THAN 2
INCHES AND SLOW STORM MOVEMENT MAY RESULT IN HEAVY RAIN TOTALS IN
AREAS THAT DO EXPERIENCE THUNDERSTORMS. WL MENTION HEAVY RAIN THREAT
EARLY THIS EVENING. EXPECT STORMS TO DIMINISH WITH LOSS OF HEATING.
HOWEVER SOME REDEVELOPMENT POSSIBLE OVERNIGHT AS WEAK SHORTWAVE
MOVES INTO THE REGION FROM THE NORTHWEST.
TROPICAL STORM CINDY WL PROBABLY NOT IMPACT THE MID SOUTH MUCH.
MODELS AND HPC TRACK INDICATE MOST OF THE PRECIP IMPACTS WITH THIS
SYSTEM WL STAY ON THE EASTERN SIDE OF THE SYSTEM. ON WED SFC FRONT
WL BE HUNG UP OVER NORTHERN MS WHILE CINDY TRACKS TO THE SRN MS/AL
BORDER BY 00Z THU. EXPECT SCT TSTMS DEVELOPMENT ACRS NE MS WHILE
DRIER AIR ALONG THE PERIPHERY OF THE SYSTEM WORKS INTO NW SXNS OF
THE FORECAST AREA. WED NIGHT CINDY TRACKS INTO CNTRL AL AND PRECIP
CHANCES WL DIMINISH ACRS NE MS. MEANWHILE DRY SINKS OVER EVEN MORE
OF THE CWFA.
THU THROUGH WEEKEND...HIGH PRESSURE IN CONTROL OF THE REGION WITH A
LESS HUMID NORTHEAST WIND PREVAILING THROUGH THE PERIOD. TEMPS WILL
BE SEASONABLY WARM. EARLY NEXT WEEK STARTED TO ADD POPS TO ACCOUNT
FOR POSSIBILITY OF TS DENNIS IMPACTING THE REGION.
.MEG WATCHES/WARNINGS/ADVISORIES
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
SJM
Hazardous weather outlook, Jul 5, 2:23 PM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
323 PM CDT TUE JUL 5 2005
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-061000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
323 PM CDT TUE JUL 5 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.
.DAY ONE...TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE INTO THE EVENING
HOURS ACROSS NORTH MISSISSIPPI BEFORE DIMINISHING. AN ISOLATED
THUNDERSTORM OR TWO MAY APPROACH SEVERE LIMITS ACROSS NORTHERN
MISSISSIPPI. ALSO...STORMS MAY CONTAIN VERY HEAVY RAIN THAT MAY
RESULT IN MINOR FLOODING.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SJM
In the hours before
Special weather statement, Jul 5, 12:29 PM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
129 PM CDT TUE JUL 5 2005
MSZ015-051845-
PONTOTOC MS-
129 PM CDT TUE JUL 5 2005
THIS SIGNIFICANT WEATHER ADVISORY IS FOR...PONTOTOC COUNTY.
A STRONG THUNDERSTORM WAS LOCATED OVER PONTOTOC AT 129 PM
CDT...MOVING EAST AT 15 MPH. TORRENTIAL DOWNPOURS...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS UP TO 40 MPH CAN BE EXPECTED
WITH THIS STORM.
THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.
PEOPLE IN PONTOTOC COUNTY...INCLUDING THE CITY OF PONTOTOC...SHOULD
MONITOR THIS STORM CLOSELY.
Lightning, Pontotoc
- When
- July 5, 3:00 PM CST to 3:05 PM CST
- Where
- Pontotoc County, Pontotoc
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.225, -89.037 (the zone’s center; the record gives no point)
Lightning struck a concrete and brick parapet sending bricks through the canopy of a business in Pontotoc. The bricks also broke the windshield on one parked car and damaged two other cars. Another business had awning damage as well.
Flash Flood, Chickasaw
- When
- July 5, 3:15 PM CST to 4:30 PM CST
- Where
- Chickasaw County, 2 mi S of Okolona
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.967, -88.750
A couple of roads were impassible due to flooding.
Flash Flood, Monroe
- When
- July 5, 3:30 PM CST to 4:30 PM CST
- Where
- Monroe County, 2 mi S of Amory
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.950, -88.500
Some roads were impassible due to flooding.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Louisiana, July 5 to 6, 2005$48 million · 17 events
- Tropical Storm in Mississippi, July 5 to 6, 2005$9.0 million · 4 events
- Storm Surge in Louisiana, July 5 to 6, 2005$2.5 million · 7 events
- Storm Surge in Mississippi, July 5 to 6, 2005$1.0 million · 3 events
- Tropical Storm in Alabama, July 5 to 6, 2005$300,000 · 6 events
- Lightning Strike in Michigan, July 5, 2005$300,000 · 1 event
- Wildfire in California, July 5 to 9, 20058 injured · 1 event
- Damaging Winds in Vermont, July 5, 2005$175,000 · 63 kt wind · 3 events
- Tropical Storm in Florida, July 5 to 6, 2005$150,000 · 6 events
- Tropical Storm in Florida, July 5 to 7, 2005$150,000 · 3 events
- Flash Flood in Alabama, July 5, 20051 injured · $73,000 · 1 event
- Hail and Damaging Winds in Colorado, July 5, 2005$50,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465437, 5465435, 5465436.